Hail, Stevens
- When
- July 12, 6:37 PM PST to 6:42 PM PST
- Where
- Stevens County, 1.66 mi SW of Ford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.900, -117.820
Several large hail reports came from thunderstorms in Stevens County during the evening hours of July 12th. Hail reports ranged from small marble to half dollar size in diameter, with the strongest storm occurring over Kettle Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Several large hail reports came from thunderstorms in Stevens County during the evening hours of July 12th. Hail reports ranged from small marble to half dollar size in diameter, with the strongest storm occurring over Kettle Falls. Penny size hail was also reported in Ford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 12, 3:44 PM PST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT SUN JUL 12 2009
.SYNOPSIS...
AN UNSEASONABLY VIGOROUS LOW PRESSURE SYSTEM WILL TRACK THROUGH
THE PACIFIC NORTHWEST TONIGHT. THUNDERSTORMS ARE EXPECTED TO
BRING VERY GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINS OVER BOTH
THE CASCADES AND ALONG A CORRIDOR FROM NORTHEAST OREGON TO
SPOKANE AND THE IDAHO PANHANDLE OVERNIGHT. SHOWERY AND UNSETTLED
CONDITIONS ARE EXPECTED TO LINGER INTO MONDAY NIGHT MAINLY OVER NORTH
IDAHO. A RETURN TO TYPICAL DRY JULY WEATHER IS EXPECTED TUESDAY
AND WILL PERSIST THROUGH THE END OF NEXT WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH TUES...THE FOCUS ONCE AGAIN WILL BE ON THUNDER
AND PCPN CHANCES...ESPECIALLY THIS EVENING...ASSOCIATED WITH THE
EJECTION OF THE STNRY UPPER LOW CURRENTLY ALONG THE NORCAL/OREGON
COAST. GUIDANCE IS SIMILAR WITH MOVING THE UPPER LOW NE THROUGH
OREGON AND INTO THE CNTRL ID PANHANDLE...RESULTING IN A WET FCST
FOR THE SE QUARTER OF WA AND THE CNTRL PANHANDLE. A BIG CONCERN
WILL BE SVR THUNDER CHANCES. THE HIGHER TERRAIN OVER NE OREGON
JUST AHEAD OF THE EJECTING VORT MAX HAS BEEN UNDER THE BEST
INSOLATION THE LAST FEW HRS...WHICH HAS ALLOWED SFC-BASED INSTABILITY
TO INCREASE TO BETWEEN 500 AND 1000 J/KG. STEERING FLOW OF 30KT FROM
THE S/SW WILL LIKELY PUT ALL OF FAR ERN WA UNDER THE THREAT OF THESE
STORMS ADVECTING NWD THE NEXT FEW HRS. IN ADDITION...DEEP LYR SHEAR
SUPPORTS ORGANIZED STRONG THUNDER THAT MAY REACH SVR LEVELS. A DRY
AIR-MASS AND UNIDIRECTIONAL S/SW FLOW ABOVE 1KM AGL WILL FAVOR
CONVECTIVE WIND GUSTS THAT SHOULD APPROACH SVR THRESHOLDS. HAIL WILL
ALSO BE A THREAT. THERE ARE ONCE AGAIN DIFFERENCES BETWEEN THE NAM
AND GFS PCPN AMNTS MON...BUT MUCH LESS THAN WHAT THEY WERE SHOWING
YESTERDAY. THE NAM TYPICALLY HAS A WET BIAS...A RESULT OF TOO MUCH
INSTABILITY. BUT GIVEN THE STRONG LARGE-SCALE FORCING FOR ASCENT
WHICH WE ANTICIPATE TO ACCOMPANY THE BANDED PCPN...THE NAM MIGHT BE
MORE CORRECT THAN THE GFS. WEVE KEPT THE FCST WET WITH NO
SIGNIFICANT CHANGES TO THE PRECIOUS FCST. BZ
TUESDAY NIGHT THROUGH SUNDAY...A RIDGE TRANSLATES ACROSS THE
INLAND NORTHWEST THROUGH THE END OF THE WORK WEEK...LEADING TO A
DRYING AND WARMING TREND...FOLLOWED BY THE APPROACH AND POTENTIAL
TRANSIT OF THE NEXT PACIFIC SYSTEM NEXT WEEKEND. TUESDAY NIGHT
...LOW-GRADE INSTABILITY AND A THETA-E RIDGE LINGERS NEAR THE
CANADIAN BORDER TO THE CENTRAL PANHANDLE. THIS WILL KEEP A RISK
FOR SHOWERS AND THUNDERSTORMS GOING IN THESE AREAS IN THE EVENING.
WEDNESDAY INTO WEDNESDAY NIGHT...THE RIDGE MOVES ONSHORE. THIS
BRINGS DRIER AND MORE STABLE AIR...PUSHING THE MAIN SHOWER/T-STORM
CHANCES TO THE FAR NE WA/N ID MTNS. THURSDAY TO FRIDAY THE RIDGE
STARTS TO SHIFT EAST AND TROUGH (NOW IN THE GULF OF AK) APPROACHES
THE COAST. SOME ELEVATED INSTABILITY IN SUGGESTED UNDERCUTTING THE
RIDGE NEAR THE SOUTHEAST CWA...IN THE INCREASED SW FLOW. BUT IT IS
MARGINAL AND WITH LITTLE MOISTURE AND LITTLE TO NO LIFT THE
FORECAST REMAINS DRY...WITH SOME PASSING HIGH CLOUDS AND SOME
AFTERNOON CU AROUND THE MTNS. SATURDAY TO SUNDAY...MODEL AGREEMENT
FALTERS WITH REGARD TO WHEN THE NEXT TROUGH MOVES INLAND. AS HAS
BEEN TYPICAL OF LATE IN THE EXTENDED...THE GFS IS THE QUICKEST TO
BRING THE TROUGH INLAND (QUICKER THAN ITS GFS ENSEMBLE MEMBERS AND
THE ECMWF/DGEX/GEM). SO THE ONGOING FORECAST LEANS AWAY FROM THE
GFS. THE INCREASED SW FLOW AND INSTABILITY AHEAD OF THE FEATURE
WILL HOWEVER INCREASE THE RISK FOR SHOWERS AND THUNDERSTORMS
ACROSS THE MOUNTAIN ZONES AGAIN...WITH AN UP-TICK IN CLOUD COVER
ELSEWHERE. TEMPERATURES WILL UNDERGO A WARMING TREND INTO THE END
OF THE WEEK...AS 850 TEMPS SURGE TOWARD THE MID 20S. SOME SLIGHT
COOLING IS PROJECTED INTO NEXT WEEKEND...THOUGH REMAINING ABOVE
NORMAL AND SLIGHTLY ABOVE 12Z MEX MOS GUIDANCE. /JCOTE
&&
.AVIATION...
LOW MOVING INTO OREGON TRACKS TO THE OR/WA/ID BORDER NR 12-15Z
MONDAY. SHRA AND TSRA WILL CONTINUE TO EXPAND INTO EAST WA AND NORTH
ID...AND CONTINUE NR THE CSCDS. FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS WILL BE A RISK OVER THE EAST TAF SITES. PERIODS OF
RAIN AND THUNDERSTORMS CONTINUE MONDAY (ESP EAST) IN WRAP-AROUND
MOISTURE...DECREASING FROM WEST LATER IN THE DAY AS LOW TRACKS
TOWARD MT. AREAS OF MVFR/LCL IFR CIGS EXPECTED. LCL MVFR VIS IN
HEAVY RAIN. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 58 70 54 80 58 86 / 60 70 30 10 10 10
COEUR DALENE 56 68 53 78 53 85 / 60 80 30 10 10 10
PULLMAN 56 68 49 78 50 85 / 70 90 20 10 10 10
LEWISTON 61 75 58 85 58 93 / 80 80 20 0 10 10
COLVILLE 58 77 50 84 53 89 / 30 50 20 20 20 10
SANDPOINT 57 68 49 76 48 83 / 50 70 40 20 10 10
KELLOGG 55 60 53 75 53 82 / 60 90 40 20 20 10
MOSES LAKE 61 81 55 87 57 92 / 50 20 0 0 0 10
WENATCHEE 62 80 58 86 62 92 / 40 20 0 0 0 10
OMAK 62 84 55 88 56 93 / 40 20 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST BLUE
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 513 AM PDT SUN JUL 12 2009 IDZ001>004-026-027-WAZ031>038-041>044-131400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 513 AM PDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A LOW PRESSURE SYSTEM THIS AFTERNOON INTO THIS EVENING. STORMS ARE POSSIBLE BY EARLY THIS AFTERNOON OVER THE EAST SLOPES OF THE CASCADES. LARGE HAIL...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE THROUGH EARLY EVENING IN PLACES LIKE LEAVENWORTH... STEHEKIN...AND MAZAMA. SEVERE STORMS WILL ALSO BE POSSIBLE OVER SOUTHEAST WASHINGTON AND ADJACENT PORTIONS OF THE IDAHO PANHANDLE. STRONG THUNDERSTORM WINDS AND HAIL WILL BE POSSIBLE THIS EVENING IN PLACES LIKE ANATONE...WINCHESTER...LEWISTON...AND PULLMAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 28 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176872, 176875.